I was on Lantus 25units at bedtime, 2500 mg glucophage, 15 mg Actos and 2 mg Amaryl when I started on Byetta. My doctor told me to reduce the Lantus and Amaryl doses by half, which I did.
During the month on the 5 pen, I also stopped taking the Actos, and have reduced the glucophage by 500mg. Each week I've taken away another drug to see what would happen.
I tested my blood sugar 6 times a day so that I knew what the Byetta was doing in combination with the other drugs.
I started on the 10 pen this past week. I stopped taking the Amaryl altogether, and kept everything else the same.
Because it takes a week or so, I discovered, for the Byetta to really kick in, I'm not changing anything else until I've been using the 10 pen for a week. My sugars have been between 90 and 130, depending on what I eat and when. My morning sugars have been between 100 and 140, BUT this morning, my fasting BS was 137 and my 2-hour post-breakfast test, it was 106!
The FDA has not approved Byetta use with Lantus, but on my other forum (http://health.groups.yahoo.com/group/ByettaSupport/messages?o=1), there are other people who are on both drugs.
And I know that endocrinologists prescribe both -- and are not very happy that their patients cannot get Byetta under their insurance while they are also taking Lantus. Byetta was not approved by the FDA when taken with Lantus because the Byetta manufacturer did not test Byetta with Lantus (or other insulins) -- just with Metformin and hypoglycemic agents.
I don't understand why you are taking your Lantus in the morning. Lantus is a basal insulin, designed to be taken at night before bedtime by people whose fasting blood sugars are always high.
I have read about people SPLITTING the dose of Lantus so that they did not get hypoglycemia during the night, but I have NEVER heard of anyone taking it in the morning. It's designed to be taken before a sleep period, as far as I know, and at no other time. I tried splitting my dose once because it is so effective in lowering my fasting blood sugar. It didn't work -- it only works for me if I take it before I go to bed.
I would suggest you read the package insert on your Lantus and then ask your doctor WHY you are taking it in the morning instead of at bedtime.
My doctor suggested when I started the 5 pen that I reduce my night-time Lantus and morning Amaryl by half since those drugs are hypoglycemic agents.
In my month on 5, I had one serious hypoglycemic incident after taking my Lantus at night - I decided the Byetta "wasn't working" and went back to my original doses of Amaryl and Lantus, and 15 minutes after my night-time Lantus my blood sugar dropped below 50 and stayed there almost half an hour, even though I was drinking juice, eating candy, etc. to get it back up.
So you have to be very careful with the Lantus and not take too much while you're taking Byetta -- and you have to test frequently and keep hard candy or something around in case it looks like your sugar is going to drop until you know the effect of taking both drugs.
Again, I don't know why you're taking it in the morning instead of at night.
But I would talk to your doctor again about your high blood sugars and possibly adding Lantus at night in a low dose to see if that helps.